Cancer therapy associated bone loss: Implications for hip fractures in mid-life women with breast cancer

Beatrice J. Edwards, Dennis W. Raisch, Veena Shankaran, June M. McKoy, William Gradishar, Andrew D. Bunta, Athena T. Samaras, Simone N. Boyle, Charles L. Bennett, Dennis P. West, Theresa A. Guise

Research output: Contribution to journalArticle

29 Scopus citations

Abstract

Purpose: Aromatase inhibitors (AIs) have been recently associated with hip fractures. We present a case series of breast cancer survivors and a systematic review of bone health care in breast cancer. Experimental Design: We completed clinical assessments and bone density testing (BMD) of hip fractures from January 2005 to December 2008. Prefracture and 12-month functional status was obtained. Systematic review included case reports and review of MEDLINE, PubMed, EMBASE, and Food and Drug Administration Adverse Event Reporting System (FDA AERS) from January 1998 to December 2008 (search terms: breast cancer, bone loss, osteopenia, osteoporosis, malignancy, cancer treatment, menopause, adriamycin, cytoxan, tamoxifen, and AIs). Results: Median age was 53.5 years; five women had osteopenia, one osteoporosis. Five cases were ER (+), and received surgery, XRT chemotherapy, and anastrozole. Functional decline was noted at 12 months, with difficulty in performing heavy housekeeping, climbing stairs, and shopping. The FDA AERS database included 228 cases of fractures associated with breast cancer therapy; 77/228 (29.4%) were hip or femur fractures. Among mid-life women under the age of 64 years there were 78 fractures; 15/228 (19%) were hip and femur fractures. AIs were the most common drug class associated with fractures (n = 149, 65%). Conclusions: Cancer treatment induced bone loss results in hip fractures among mid-life women with breast cancer. Hip fractures occur at younger ages and higher BMD than expected for patients in this age group without breast cancer. Hip fractures result in considerable functional decline. Greater awareness of this adverse drug effect is needed.

Original languageEnglish (US)
Pages (from-to)560-568
Number of pages9
JournalClinical Cancer Research
Volume17
Issue number3
DOIs
StatePublished - Feb 1 2011

    Fingerprint

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Cite this

Edwards, B. J., Raisch, D. W., Shankaran, V., McKoy, J. M., Gradishar, W., Bunta, A. D., Samaras, A. T., Boyle, S. N., Bennett, C. L., West, D. P., & Guise, T. A. (2011). Cancer therapy associated bone loss: Implications for hip fractures in mid-life women with breast cancer. Clinical Cancer Research, 17(3), 560-568. https://doi.org/10.1158/1078-0432.CCR-10-1595